Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension

Katharine A. Reisbig, Pamela A. Coffman, Anthony A. Floreani, Christopher J. Bultsma, Keith M. Olsen

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

OBJECTIVE: To describe a successful transition process from subcutaneous treprostinil to intravenous epoprostenol after the failure of treprostinil in a patient with idiopathic pulmonary arterial hypertension and present an algorithm to achieve the conversion without significant adverse reactions. CASE SUMMARY: A 25-year-old white female receiving subcutaneous treprostinil 97 ng/kg/min was admitted to the intensive care unit for transition from subcutaneous treprostinil to a target intravenous epoprostenol dose of 72 ng/kg/min via a staggered interval dose adjustment approach. The patient experienced facial flushing, hot flashes, and headache when dose adjustments of the drugs were made simultaneously; however, when dose adjustments were staggered, the adverse reactions did not occur and larger adjustments could be achieved. DISCUSSION: This case demonstrates a suboptimal therapeutic response to treprostinil for the treatment of idiopathic pulmonary arterial hypertension. The transition of treprostinil to epoprostenol is rare; however, in the event therapy change is needed, dosing information is minimal. A staggered transition dosing regimen that accounts for the pharmacokinetic differences between epoprostenol and treprostinil was successfully used in this case. CONCLUSIONS: The approach in this case demonstrates the success of staggered-interval dose adjustments to minimize supra-therapeutic symptoms and coincides with the pharmacokinetic profile of the 2 medications.

Original languageEnglish (US)
Pages (from-to)739-743
Number of pages5
JournalAnnals of Pharmacotherapy
Volume39
Issue number4
DOIs
StatePublished - Apr 1 2005

Fingerprint

Epoprostenol
Pulmonary Hypertension
Pharmacokinetics
Hot Flashes
Patient Transfer
Therapeutics
treprostinil
Headache
Intensive Care Units
Pharmaceutical Preparations

Keywords

  • Epoprostenol
  • Prostacyclin
  • Pulmonary arterial hypertension
  • Treprostinil

ASJC Scopus subject areas

  • Pharmacology (medical)

Cite this

Reisbig, K. A., Coffman, P. A., Floreani, A. A., Bultsma, C. J., & Olsen, K. M. (2005). Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension. Annals of Pharmacotherapy, 39(4), 739-743. https://doi.org/10.1345/aph.1E418

Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension. / Reisbig, Katharine A.; Coffman, Pamela A.; Floreani, Anthony A.; Bultsma, Christopher J.; Olsen, Keith M.

In: Annals of Pharmacotherapy, Vol. 39, No. 4, 01.04.2005, p. 739-743.

Research output: Contribution to journalArticle

Reisbig, KA, Coffman, PA, Floreani, AA, Bultsma, CJ & Olsen, KM 2005, 'Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension', Annals of Pharmacotherapy, vol. 39, no. 4, pp. 739-743. https://doi.org/10.1345/aph.1E418
Reisbig, Katharine A. ; Coffman, Pamela A. ; Floreani, Anthony A. ; Bultsma, Christopher J. ; Olsen, Keith M. / Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension. In: Annals of Pharmacotherapy. 2005 ; Vol. 39, No. 4. pp. 739-743.
@article{74f31f1dd9514882b2c98e3c57364fa0,
title = "Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension",
abstract = "OBJECTIVE: To describe a successful transition process from subcutaneous treprostinil to intravenous epoprostenol after the failure of treprostinil in a patient with idiopathic pulmonary arterial hypertension and present an algorithm to achieve the conversion without significant adverse reactions. CASE SUMMARY: A 25-year-old white female receiving subcutaneous treprostinil 97 ng/kg/min was admitted to the intensive care unit for transition from subcutaneous treprostinil to a target intravenous epoprostenol dose of 72 ng/kg/min via a staggered interval dose adjustment approach. The patient experienced facial flushing, hot flashes, and headache when dose adjustments of the drugs were made simultaneously; however, when dose adjustments were staggered, the adverse reactions did not occur and larger adjustments could be achieved. DISCUSSION: This case demonstrates a suboptimal therapeutic response to treprostinil for the treatment of idiopathic pulmonary arterial hypertension. The transition of treprostinil to epoprostenol is rare; however, in the event therapy change is needed, dosing information is minimal. A staggered transition dosing regimen that accounts for the pharmacokinetic differences between epoprostenol and treprostinil was successfully used in this case. CONCLUSIONS: The approach in this case demonstrates the success of staggered-interval dose adjustments to minimize supra-therapeutic symptoms and coincides with the pharmacokinetic profile of the 2 medications.",
keywords = "Epoprostenol, Prostacyclin, Pulmonary arterial hypertension, Treprostinil",
author = "Reisbig, {Katharine A.} and Coffman, {Pamela A.} and Floreani, {Anthony A.} and Bultsma, {Christopher J.} and Olsen, {Keith M.}",
year = "2005",
month = "4",
day = "1",
doi = "10.1345/aph.1E418",
language = "English (US)",
volume = "39",
pages = "739--743",
journal = "Annals of Pharmacotherapy",
issn = "1060-0280",
publisher = "Harvey Whitney Books Company",
number = "4",

}

TY - JOUR

T1 - Staggered transition to epoprostenol from treprostinil in pulmonary arterial hypertension

AU - Reisbig, Katharine A.

AU - Coffman, Pamela A.

AU - Floreani, Anthony A.

AU - Bultsma, Christopher J.

AU - Olsen, Keith M.

PY - 2005/4/1

Y1 - 2005/4/1

N2 - OBJECTIVE: To describe a successful transition process from subcutaneous treprostinil to intravenous epoprostenol after the failure of treprostinil in a patient with idiopathic pulmonary arterial hypertension and present an algorithm to achieve the conversion without significant adverse reactions. CASE SUMMARY: A 25-year-old white female receiving subcutaneous treprostinil 97 ng/kg/min was admitted to the intensive care unit for transition from subcutaneous treprostinil to a target intravenous epoprostenol dose of 72 ng/kg/min via a staggered interval dose adjustment approach. The patient experienced facial flushing, hot flashes, and headache when dose adjustments of the drugs were made simultaneously; however, when dose adjustments were staggered, the adverse reactions did not occur and larger adjustments could be achieved. DISCUSSION: This case demonstrates a suboptimal therapeutic response to treprostinil for the treatment of idiopathic pulmonary arterial hypertension. The transition of treprostinil to epoprostenol is rare; however, in the event therapy change is needed, dosing information is minimal. A staggered transition dosing regimen that accounts for the pharmacokinetic differences between epoprostenol and treprostinil was successfully used in this case. CONCLUSIONS: The approach in this case demonstrates the success of staggered-interval dose adjustments to minimize supra-therapeutic symptoms and coincides with the pharmacokinetic profile of the 2 medications.

AB - OBJECTIVE: To describe a successful transition process from subcutaneous treprostinil to intravenous epoprostenol after the failure of treprostinil in a patient with idiopathic pulmonary arterial hypertension and present an algorithm to achieve the conversion without significant adverse reactions. CASE SUMMARY: A 25-year-old white female receiving subcutaneous treprostinil 97 ng/kg/min was admitted to the intensive care unit for transition from subcutaneous treprostinil to a target intravenous epoprostenol dose of 72 ng/kg/min via a staggered interval dose adjustment approach. The patient experienced facial flushing, hot flashes, and headache when dose adjustments of the drugs were made simultaneously; however, when dose adjustments were staggered, the adverse reactions did not occur and larger adjustments could be achieved. DISCUSSION: This case demonstrates a suboptimal therapeutic response to treprostinil for the treatment of idiopathic pulmonary arterial hypertension. The transition of treprostinil to epoprostenol is rare; however, in the event therapy change is needed, dosing information is minimal. A staggered transition dosing regimen that accounts for the pharmacokinetic differences between epoprostenol and treprostinil was successfully used in this case. CONCLUSIONS: The approach in this case demonstrates the success of staggered-interval dose adjustments to minimize supra-therapeutic symptoms and coincides with the pharmacokinetic profile of the 2 medications.

KW - Epoprostenol

KW - Prostacyclin

KW - Pulmonary arterial hypertension

KW - Treprostinil

UR - http://www.scopus.com/inward/record.url?scp=15444363303&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=15444363303&partnerID=8YFLogxK

U2 - 10.1345/aph.1E418

DO - 10.1345/aph.1E418

M3 - Article

C2 - 15755791

AN - SCOPUS:15444363303

VL - 39

SP - 739

EP - 743

JO - Annals of Pharmacotherapy

JF - Annals of Pharmacotherapy

SN - 1060-0280

IS - 4

ER -